Related Experiment Video
Updated: May 11, 2026

Induction of Drug-Induced, Autoimmune Hepatitis in BALB/c Mice for the Study of Its Pathogenic Mechanisms
Published on: May 29, 2020
A rare coexistence: drug induced hepatitis and meningitis in association with Ibuprofen
Suresh Kumar Nayudu1, Shilpa Kavuturu, Masooma Niazi
1Division of Gastroenterology and Hepatology, Bronx Lebanon Hospital Center, Affiliated with Albert Einstein College of Medicine, Yeshiva University, Bronx, New York, USA ; Department of Medicine, Bronx Lebanon Hospital Center, Affiliated with Albert Einstein College of Medicine, Yeshiva University, Bronx, New York, USA.
Abstract:
Ibuprofen, a commonly used NSAID is reported to be associated with drug induced liver injury. Ibuprofen is also known to be associated with drug-induced meningitis especially in patients with connective tissue disorders. However presentation of hepatitis and meningitis in association with Ibuprofen use in the same individual has never been reported. We present a case of young woman who developed abnormal liver chemistries and neurological symptoms while on Ibuprofen. Her liver biopsy findings were suggestive of drug induced liver injury and cerebrospinal fluid analysis was suggestive of aseptic meningitis. Clinical and biochemical improvement was noted on cessation of Ibuprofen.
Insights
Ibuprofen (a nonsteroidal anti-inflammatory drug) can cause liver injury and meningitis. This case report details a rare instance where a patient experienced both conditions simultaneously after taking ibuprofen.
Area of Science:
- Pharmacology
- Hepatology
- Neurology
Background:
- Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, are widely used for pain and inflammation.
- Ibuprofen is a known cause of drug-induced liver injury (DILI) and drug-induced meningitis, particularly in individuals with connective tissue disorders.
- Concurrent presentation of hepatitis and meningitis linked to ibuprofen has not been previously documented.
Observation:
- A young woman presented with elevated liver enzymes and neurological symptoms during ibuprofen therapy.
- Her clinical presentation and laboratory findings were consistent with ibuprofen-induced hepatitis and aseptic meningitis.
- Liver biopsy confirmed drug-induced liver injury, and cerebrospinal fluid analysis indicated aseptic meningitis.
Findings:
- The patient experienced simultaneous hepatitis and aseptic meningitis attributed to ibuprofen use.
- Cessation of ibuprofen led to significant clinical and biochemical improvement.
- This case highlights a rare, dual adverse reaction to ibuprofen.
Implications:
- This case underscores the potential for ibuprofen to cause concurrent liver and neurological adverse events.
- Clinicians should consider ibuprofen as a potential cause of hepatitis and meningitis, especially when symptoms occur together.
- Further investigation into the mechanisms underlying these dual toxicities may be warranted.
Related Concept Videos
Pharmacokinetics: Drug–Food and Drug–Viral Interactions
Drug toxicity: Drug–Drug Interaction
Combined Effects of Drugs: Synergism
Such synergistic combinations...
Bacterial Meningitis I: Introduction
Viral Meningitis
Encephalitis l: Introduction
